Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 41, NWS Tulsa, OK

May 10, 20106 counties in Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at May 10, 2010, 6:53 PM CDT for 6 counties in Oklahoma. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2010, 6:53 PM CDT (23:53 UTC)
Expired
May 10, 2010, 7:30 PM CDT
In force
37 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

Counties Creek County, OK, Okmulgee County, OK, Osage County, OK, Rogers County, OK, Tulsa County, OK, Wagoner County, OK

The radar

The Tulsa radar (KINX), 64 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 7:15 PM CDTTSTM WND GST 55Tulsa, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 1:25 PM CDTTornado Watch PDSSPC9 hr
May 10, 5:00 PM CDTTornado Watch PDSSPC6 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 11.9 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2010-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2010-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 677 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
456 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
677 m²/s²
0-3 km storm-relative helicity
749 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

332 
WUUS54 KTSA 102353
SVRTSA
OKC037-111-113-131-143-145-110030-
/O.NEW.KTSA.SV.W.0041.100510T2353Z-100511T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
653 PM CDT MON MAY 10 2010

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CREEK COUNTY IN NORTHEAST OKLAHOMA
  NORTHWESTERN OKMULGEE COUNTY IN NORTHEAST OKLAHOMA
  SOUTHEASTERN OSAGE COUNTY IN NORTHEAST OKLAHOMA
  SOUTHWESTERN ROGERS COUNTY IN NORTHEAST OKLAHOMA
  TULSA COUNTY IN NORTHEAST OKLAHOMA
  NORTHWESTERN WAGONER COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 730 PM CDT

* AT 650 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DEPEW...
  MOVING NORTHEAST AT 75 MPH.

  STORM HAZARDS INCLUDE...
  QUARTER SIZE HAIL...
  WIND GUSTS TO 60 MPH...

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...BIXBY...
  BRISTOW...BROKEN ARROW...CATOOSA...COWETA...DEPEW...DRUMRIGHT...
  GLENPOOL...JENKS...KELLYVILLE...KIEFER...MANNFORD...MOUNDS...
  ONETA...OWASSO...SAND SPRINGS...SAPULPA...SHAMROCK...SLICK AND
  TULSA.

THIS INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 180 AND 238.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. IF YOU ARE NEAR THE PATH
OF THIS STORM...BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS.
TAKE COVER ON THE LOWEST FLOOR IN AN INTERIOR ROOM AND STAY AWAY FROM
WINDOWS.

PEOPLE OUTSIDE SHOULD MOVE TO A SAFE SHELTER...PREFERABLY INSIDE A
STRONG BUILDING. STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3617 9632 3617 9627 3621 9625 3634 9581
      3593 9559 3572 9653 3582 9663 3600 9663
TIME...MOT...LOC 2353Z 242DEG 65KT 3585 9644

$$
1 follow-up statement
447 
WWUS54 KTSA 110023
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
723 PM CDT MON MAY 10 2010

OKC037-111-113-131-143-145-110033-
/O.EXP.KTSA.SV.W.0041.000000T0000Z-100511T0030Z/
OKMULGEE OK-WAGONER OK-ROGERS OK-OSAGE OK-CREEK OK-TULSA OK-
723 PM CDT MON MAY 10 2010

...THE SEVERE THUNDERSTORM WARNING FOR TULSA...CREEK...SOUTHEASTERN
OSAGE...SOUTHWESTERN ROGERS...NORTHWESTERN WAGONER AND NORTHWESTERN
OKMULGEE COUNTIES EXPIRES AT 730 PM CDT...

THE THUNDERSTORM HAS WEAKENED BELOW SEVERE LIMITS...THEREFORE THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

GUSTY WINDS...SMALL HAIL AND HEAVY RAIN WILL STILL BE POSSIBLE OVER 
SOUTH TULSA COUNTY WITH THIS STORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM.

LAT...LON 3617 9632 3617 9627 3621 9625 3634 9581
      3593 9559 3572 9653 3582 9663 3600 9663
TIME...MOT...LOC 0023Z 242DEG 65KT 3610 9585

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 6:11 PM CDT, 42 minutes earlier.

Area forecast discussion, May 10, 6:11 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
611 PM CDT MON MAY 10 2010

...MESOSCALE UPDATE...

.DISCUSSION...
TORNADIC SUPERCELL APPROACHING OKFUSKEE COUNTY
HAS PRODUCED A DAMAGING TORNADO.  THE CELL IS
MOVING RAPIDLY EAST-NORTHEAST... 255 AT 45 KT.
THE CELL IS HEADING FROM A CAPE OF AROUND 3000 J/KG
TO AROUND 2000 J/KG IN OKFUSKEE AND OKMULGEE COUNTIES.

GIVEN THE EXTREME SHEAR...THIS DROP IN CAPE WILL NOT
BE ENOUGH TO MITIGATE THE TORNADO THREAT.  ST0RM-RELATIVE
HELICITIES NEAR 900 M2/S2 ... O TO 1 KM SHEAR OF 45 KT ...
AND AN EXCELLENT HODOGRAPH MEAN THE CELL WILL HAVE
TORNADO POTENTIAL AS IT MOVES INTO OUR CWA.

THE CELL IN NORTHEAST OSAGE COUNTY MOVED INTO LOW A CAPE
ENVIRONMENT...BUT EVEN AS IT WAS DECAYING THE STRONG
SHEAR SUPPORTED STRONG LOW-LEVEL ROTATION AND A POSSIBLE
TORNADO 3 MILES NORTHWEST OF PAWHUSKA.  SO ANY PREVIOUSLY
TORANDIC STORMS WILL HAVE TO BE WATCHED CLOSELY EVEN AFTER
THEY CELLS GET DEEP INTO THE COOLER AIR.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...08
Hazardous weather outlook, May 10, 5:05 PM CDT, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
505 PM CDT MON MAY 10 2010

ARZ001-002-010-011-019-020-029-OKZ049-053>076-111000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
505 PM CDT MON MAY 10 2010

...VIOLENT TORNADOES POSSIBLE THIS EVENING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...LATE AFTERNOON THROUGH TONIGHT.
TORNADO.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...NORTH OF INTERSTATE 40
        ACROSS EASTERN OKLAHOMA.

SEVERE THUNDERSTORM.
	RISK...CRITICAL.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...NORTHWEST OF A MCALESTER TO
        FORT SMITH LINE.

SIGNIFICANT WINDS.
        RISK...LIMITED.
        AREA...NORTHEAST OKLAHOMA.
        ONSET...ONGOING.

DISCUSSION...
DISCRETE SUPERCELLS CONTINUE TO DEVELOP LATE THIS AFTERNOON FROM
NORTH CENTRAL TO CENTRAL OKLAHOMA...IN THE WARM SECTOR BOUNDED BY A
DRYLINE TO THE WEST AND WARM FRONT TO THE EAST. THESE STORMS WILL
CONTINUE TO MOVE RAPIDLY TO THE NORTHEAST AND INTO PORTIONS OF
NORTHEAST AND EAST CENTRAL OKLAHOMA EARLY THIS EVENING. RAPID
DESTABILIZATION WILL OCCUR ACROSS EASTERN OKLAHOMA AS THE WARM FRONT
LIFTS NORTH...WITH STORMS MAINTAINING SEVERE STRENGTH WELL INTO THE
EVENING HOURS. OBSERVED WIND PROFILES AND STORM HISTORY STRONGLY
SUGGEST THAT SEVERAL OF THESE STORMS WILL BE TORNADIC...PRIMARILY
IMPACTING NORTHEAST OKLAHOMA BETWEEN 6 AND 10 PM.

ADDITIONAL WIDELY SCATTERED SUPERCELLS WILL BE POSSIBLE FARTHER
SOUTH ALONG THE DRYLINE...WHICH MAY EVENTUALLY MOVE INTO SOUTHEAST
OKLAHOMA AND WESTERN ARKANSAS BY MID TO LATE EVENING.

ALONG WITH THE RISK OF TORNADOES...BASEBALL SIZE HAIL AND DAMAGING
STRAIGHT LINES MAY OCCUR.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
REGIONAL SPOTTER NETWORK HAS BEEN ACTIVATED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
WEDNESDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
THURSDAY...SEVERE THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
A SLOW MOVING FRONTAL BOUNDARY WILL FOCUS REPEATED ROUNDS
OF THUNDERSTORMS THROUGH THE REMAINDER OF THE WEEK.  FORECAST
CONDITIONS DO SUPPORT SEVERE WEATHER POTENTIAL ESPECIALLY FOR
THE FIRST HALF OF THE UPCOMING WEEK...WITH A TRANSITION TO A
HEAVY RAIN THREAT LIKELY BY LATE WEEK.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
EXPECT ONE OR MORE DAYS WITH SEVERE WEATHER WATCHES AND WARNINGS
DURING THE UPCOMING WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, May 10, 5:37 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
537 PM CDT MON MAY 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND GST     BURBANK                 36.69N 96.73W
05/10/2010  M65.00 MPH       OSAGE              OK   MESONET

            BURBANK MESONET...ENDING AT 525 PM

0532 PM     HAIL             7 W PAWHUSKA            36.67N 96.46W
05/10/2010  E1.00 INCH       OSAGE              OK   AMATEUR RADIO

&&

SAA
Local storm report, May 10, 5:43 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
543 PM CDT MON MAY 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     7 SW BURBANK            36.62N 96.82W
05/10/2010  M64 MPH          OSAGE              OK   MESONET

            BURBANK MESONET...ENDING 530 PM

&&

SAA
Local storm report, May 10, 5:50 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
550 PM CDT MON MAY 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     NON-TSTM WND GST 4 NNW TULSA             36.19N 95.95W
05/10/2010  E55 MPH          TULSA              OK   PUBLIC

            2 INCH LIMBS BROKEN AND DOWN. ABOUT 1 MILE NORTH OF
            DOWNTOWN.

&&

SAA
Special weather statement, May 10, 6:04 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
604 PM CDT MON MAY 10 2010

OKZ054>056-102330-
NOWATA OK-OSAGE OK-WASHINGTON OK-
604 PM CDT MON MAY 10 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 630 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHWESTERN NOWATA...WASHINGTON AND NORTHEASTERN OSAGE

AT 604 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES NORTHWEST OF HULAH TO 3 MILES NORTH OF
NELAGONEY...MOVING NORTHEAST AT 80 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...WANN...PAWHUSKA...OKESA...
BIGHEART...HULAH...BARTLESVILLE...DEWEY...COPAN AND SOUTH
COFFEYVILLE.

THESE STORMS WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3700 9608 3700 9558 3655 9622 3672 9651
      3700 9619
TIME...MOT...LOC 2304Z 229DEG 68KT 3702 9603 3673 9616
Local storm report, May 10, 6:51 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
651 PM CDT MON MAY 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             GRAINOLA                36.94N 96.65W
05/10/2010  E1.00 INCH       OSAGE              OK   PUBLIC

&&

SAA

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:01 PM CDTSpecial Weather StatementTSAOsage44 min
May 9, 7:19 PM CDTSpecial Weather StatementTSALatimer41 min
May 9, 7:47 PM CDTSpecial Weather StatementTSANowata58 min
May 9, 7:58 PM CDTSpecial Weather StatementTSALeFlore62 min
May 9, 10:12 PM CDTSpecial Weather StatementTSAMcIntosh63 min
May 9, 11:00 PM CDTSpecial Weather StatementTSAMuskogee60 min
May 9, 11:41 PM CDTSpecial Weather StatementTSASequoyah64 min
May 10, 12:20 AM CDTSpecial Weather StatementTSAPushmataha40 min
May 10, 1:12 AM CDTSpecial Weather StatementTSALeFlore33 min
May 10, 8:11 AM CDTSpecial Weather StatementTSAPushmataha49 min
May 10, 4:33 PM CDTTornado WarningTSAOsage, Pawnee57 min
May 10, 5:18 PM CDTTornado WarningTSAOsage, Pawnee42 min
May 10, 5:43 PM CDTSevere Thunderstorm WarningTSAOsage, Pawnee31 min
May 10, 6:02 PM CDTSevere Thunderstorm WarningTSAOkfuskee, Okmulgee58 min
May 10, 6:04 PM CDTSpecial Weather StatementTSAWashington26 min
May 10, 6:16 PM CDTTornado WarningTSAOsage44 min
May 10, 6:20 PM CDTTornado WarningTSAOkfuskee40 min
May 10, 6:38 PM CDTSevere Thunderstorm WarningTSACreek, Okfuskee, Okmulgee67 min
May 10, 6:53 PM CDTTornado WarningTSAMcIntosh, Muskogee, Okfuskee, Okmulgee, Pittsburg52 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.